BRITS taking statins could be at risk of a life-threatening condition that causes facial muscles to weaken, health authorities have warned.
According to the Medicines & Healthcare products Regulatory Agency (MHRA), patients taking cholesterol-lowering medications reported myasthenia gravis as a side effect.
Millions of Britons take the life-saving medication and the condition has only been reported in “very small numbers”, officials said.
But despite the low numbers, the health department is advising patients to watch out for symptoms of the disease, which include droopy eyelids and slurred speech.
An MHRA spokesman said: “There have been some suspected reports of new onset or worsening of pre-existing myasthenia gravis associated with the use of statins.”
“The current frequency of these adverse events is unknown, but given the extensive use of statins in the population, reports are expected to be very rare.”
Up to 9.5 million Brits take statins to treat high cholesterol and reduce the risk of problems such as heart disease, heart failure and stroke.
More common side effects may include headache, dizziness, nausea, or unusual tiredness or weakness, as well as digestive problems such as constipation and farting.
Muscle pain and sleep problems are also known problems.
Myasthenia gravis is a rare, long-term disease that mostly affects women over the age of 40 and men over 60.
Symptoms also include double vision, difficulty making facial expressions, trouble eating, weak arms, legs or neck, and in some cases severe difficulty breathing.
The MHRA report officially linked statins to the condition for the first time.
Between June 14, 1995 and June 19, 2023, approximately 10 reports of the United Kingdom’s Yellow Card were issued mentioning it as a side effect.
Patients ranged in age from 40 to 89, but most were 60 and older.
None of the cases were fatal, but four were hospitalized due to the disease.
Officials urged doctors to inform their patients what symptoms they should look out for and said they may have to stop medication if illness is suspected.
A spokesman said: “Advise patients with pre-existing myasthenia gravis to monitor for worsening of symptoms while taking a statin.”
“Depending on the individual benefit-risk assessment, it may be necessary to discontinue statin treatment.”